Most Popular in:

Medical Esthetics Treatments

Email This Item! Print This Item!

Managing Filler Complications

By: Steven H. Dayan, MD, FACS
Posted: September 1, 2010, from the September 2010 issue of
Filled syringe

page 3 of 4

If a red, indurated area appears any time after the treatment, regardless of duration:

  1. Inject hyaluronidase (Vitrasea), 15–30 units mixed 1:1 with saline, regardless of the filler used.
  2. Start antibiotics, such as Ciproe 500 mg q.d. and Biaxin XLf 500 b.i.d., for up to six weeks.
  3. Avoid all forms of steroids or NSAIDS.

If it is a long-term indurated area or steroids have already been used:

  1. Inject 5FU (fluorouracil injection) up to 50 mg/mL, up to 0.5 cc.
  2. Repeat every four weeks.

If induration persists despite 5FU treatment:

  1. Consider laser lysis.2
  2. Next, consider an incision and washing out the cavity with antibiotics.
  3. Use surgical excision as a last resort.

While there has not been a single report of biofilm reactions following non-permanent filler treatments in the United States, this is my most recent protocol for treating hypersensitivity reactions and infectious complications following any filler treatment.

Understanding is key

Understanding the etiologies of these complications is imperative to a cosmetic physician’s fiduciary responsibility. As the number of both injections and injectors is steadily increasing, it is important that the industry comes to a consensus on the best course for treating complications associated with fillers, namely impeding necrosis and hypersensitivity reactions. Understanding the possibility of an infection’s cause to hypersensitivity reactions can allow for the proper treatment course and better patient outcomes, which ultimately means more satisfied patients and better business.